Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 17, 2012, 4:17 PM EDT for Stanly County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 17, 2012, 5:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
County Stanly County, NC
The radar
The Columbia radar (KCAE), 159 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329
WWUS82 KRAH 172017
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT TUE JUL 17 2012
NCZ073-172115-
STANLY-
417 PM EDT TUE JUL 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 515
PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING WEST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLYLER...
ALBEMARLE... AND FINGER.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3524 8047 3550 8030 3551 8019 3515 8017
3517 8020 3515 8022 3521 8026 3518 8031
3516 8035 3517 8037 3516 8039 3517 8050
3520 8051
TIME...MOT...LOC 2016Z 079DEG 3KT 3533 8026
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:20 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 17, 3:20 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT TUE JUL 17 2012 .SYNOPSIS... A HOT AND HUMID AIR MASS WILL PERSIST OVER CENTRAL NORTH CAROLINA THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE REGION ON THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 250 PM TUESDAY... LATEST SFC ANALYSIS SHOWS A PIEDMONT TROUGH LOCATED ACROSS CENTRAL NC. TO THE WEST OF THE TROUGH ACROSS THE WESTERN DEW POINTS ARE IN THE MID TO UPPER 60S WITH A LIGHT NORTHWEST TO NORTHERLY WIND. AHEAD OF THE TROUGH A SOUTHWESTERLY FLOW IS PRESENT WITH DEW POINTS IN THE LOWER 70S. WATER VAPOR IMAGERY SHOWS A WEAK SHEAR AXIS AND SOME ASSOCIATED DRYING EXTENDING EAST TO WEST NEAR AND JUST NORTH OF THE NC/VA BORDER. VIS SAT IMAGERY SHOWS A FAIR AMOUNT OF CUMULUS ACROSS CENTRAL NC WITH AN ENHANCED AREA OF AGITATED CUMULUS EXTENDING NORTHEAST TO SOUTHWEST NEAR THE PIEDMONT TROUGH ASSOCIATED WITH SOME INCIPIENT CONVECTION. EXPECT CONVECTION TO BECOME MORE NUMEROUS DURING THE NEXT FEW HOURS WITH THE GREATEST COVERAGE IN THE VICINITY OF THE PIEDMONT TROUGH AND ACROSS THE SANDHILLS AND COASTAL PLAIN. HI RES CONVECTION ALLOWING MODELS NOTE THAT THE PIEDMONT TROUGH WILL BE THE MAIN PLAYER THIS AFTERNOON AND EARLY EVENING WITH CONVECTION QUICKLY FADING THIS EVENING WITH THE LOSS OF DAYTIME HEATING. STORM MOTION WILL BE EXTREMELY SLOW WITH STORMS TENDING TO PERHAPS DRIFT OR BUILD SOUTH AND SOUTHWESTWARD. SEVERE THREAT WILL BE LIMITED THIS AFTERNOON WITH LIMITED COVERAGE AND A VERY WEAK WIND FIELD BUT GIVEN MODERATE INSTABILITY WITH MLCAPE VALUES OF 1500-2500 AND IMPRESSIVE DCAPE VALUES OF 1000-1500 J/KG ACROSS THE NORTHEAST AND FAR NORTH...POTENTIAL FOR DAMAGING DOWNBURST WINDS EXIST. ANTICIPATING CELL MOTION AND POTENTIAL OUTFLOW INTERACTION WILL BE A CHALLENGE AS WELL. WITH SLOW STORM MOTION POTENTIAL FOR ACCUMULATED HEAVY RAIN AND FLOODING EXISTS...BUT STORM BREADTH SHOULD BE LIMITED. EXPECT CONVECTION TO FADE NOT TOO LONG AFTER SUNSET WITH LITTLE OR NO CONVECTION OVERNIGHT. MAINLY CLEAR SKIES ARE EXPECTED MUCH OF THE NIGHT WITH TEMPERATURES FALLING INTO THE LOWER 70S. -BLAES && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 310 PM TUESDAY... A WEAK SURFACE TROUGH IS EXPECTED TO PERSIST ACROSS CENTRAL NC ON WEDNESDAY AND WEDNESDAY NIGHT. BOTH THE NAM AND GFS INDICATE THE DEEPEST MOISTURE ON WEDNESDAY WILL BE ACROSS THE FAR SOUTHERN AND ESPECIALLY SOUTHWESTERN PORTION OF THE CWA. THE STALLED SHEAR AXIS IN SOUTHERN VA SHOULD LIFT NORTH ON WEDNESDAY WITH THE VORTEX ACROSS COASTAL GA ON TUESDAY AFTERNOON DRIFTING NORTH TOWARD INTERIOR SC DURING AFTERNOON. DIFFICULT TO DETERMINE THE EXTENT OF CONVECTIVE COVERAGE ON WEDNESDAY BUT FEEL THE GREATEST THREAT OF CONVECTION WILL BE ACROSS THE SOUTH AND WEST WITH CHANCE TO SLIGHT CHANCE POPS WARRANTED. MODERATE INSTABILITY AND VERY WEAK SHEAR IS EXPECTED ONCE AGAIN ON WEDNESDAY WITH A LIMITED SEVERE WEATHER THREAT. HIGH TEMPERATURES ON WEDNESDAY WILL RANGE IN THE MID TO UPPER 90S WITH THE HOTTEST TEMPERATURES ACROSS THE NORTH AND NORTHEAST WHERE LOW LEVEL THICKNESS VALUES WILL CLIMB INTO THE 1430-1435M RANGE BY LATE AFTERNOON. NAM/GFS ARE CONSISTENT WITH KEEPING SURFACE DEW POINTS IN THE LOWER 70S DURING THE AFTERNOON WHICH WILL ALLOW HEAT INDEX VALUES TO APPROACH 105. HAVE COORDINATED WITH NEIGHBORING WFOS AND HAVE OPTED TO HOLD OFF ON ISSUING AN HEAT ADVISORY AT THIS TIME BUT MID SHIFT WILL NEED TO EXAMINE THIS FURTHER. HIGHS ON WEDNESDAY WILL RANGE IN THE 93-98 RANGE WITH LOWS WEDNESDAY NIGHT IN THE 70-75 RANGE. -BLAES WE BEGIN TO SEE A TRANSITION TOWARDS BETTER DEFINED EAST COAST TROFFING ON THURSDAY AS A SHORT WAVE AS A COUPLE OF SHORT WAVES MAKE A SOUTHEAST TRAJECTORY OUT OF THE UPPER MIDWEST. UNTIL THIS BECOMES ESTABLISHED...HOWEVER...EXPECT SCATTERED CONVECTION ON THURSDAY DISTRIBUTED IN THE WEST DUE TO EASTWARD DRIFT OF DIFFERENTIAL- HEATING INDUCED ACTIVITY OFF THE MOUNTAINS...AND IN THE LEE OF THE SURFACE TROF WHERE LOW LEVEL CONVERGENCE WILL BE ENHANCED. HIGHS WILL BE IN THE LOW TO MID 90S...AND ASSOCIATED HEAT INDICES 100-105. -MLM && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 300 PM TUESDAY... A SHORT WAVE DIGGING OUT OF THE GREAT LAKES INTO THE MID ATLANTIC WILL BE ACCOMPANIED BY A BACKDOOR SURFACE COLD FRONT SAGGING SLOWLY SOUTH AND STALLING OVER THE AREA THROUGH THE WEEKEND. MOISTURE TRANSPORT OUT OF THE GULF WILL BE ON THE INCREASE AHEAD OF THE SURFACE FRONT ON FRIDAY WITH PRECIPITABLE WATER EXCEEDING 2 INCHES AND WILL INCREASE POPS TO HIGH CHANCE CATEGORY FOR FRIDAY. CLOUDINESS AND PRECIP WILL HINDER INSOLATION CONSIDERABLY AHEAD OF THE FRONT...85 TO 90 LOOKS GOOD. THE DYNAMICS WILL BE IMPROVING WITH THE SHARPENING OF THE UPPER TROF ON SATURDAY AS A 100 KT UPPER JET LIFTS OUT OF THE AREA. UPPER DIFFLUENCE WILL BE STACKED ABOVE THE LOW LEVEL CONVERGENCE ZONE WITH THE SURFACE FRONT...AND WILL INTRODUCE POPS IN THE CHANCE CATEGORY FOR SATURDAY...SLIGHTLY FAVORING THE SOUTHERN TIER. LOW LEVEL THICKNESSES ARE NEAR CLIMATOLOGY...BUT AGAIN...HEAVY CLOUDINESS SHOULD DAMPEN THE RISE...LOW 80S ACROSS THE NORTH AND MID 80S ACROSS THE SOUTH. CONFIDENCE IS LESSENED IN THE LATE WEEKEND INTO NEXT WEEK AS THE STALLED FRONT WILL DETERMINE WHERE POPS WILL BE INCREASED. AT THIS POINT...WILL FORECAST A LOCATION ACROSS THE SOUTHERN TIER OF THE AREA AND GRADUATE CHANCE POPS AS WELL AS HIGHS 85-89 ON SUNDAY FROM LOWER NUMBER NORTH TO HIGHER VALUES SOUTH. NORTHWEST FLOW LOOKS TO PREDOMINATE MONDAY AND TUESDAY AS STRONG RIDGING REMAINS LOCKED IN ACROSS THE NATIONS MIDSECTION. THIS WOULD GIVE US CHANCES FOR ISOLATED TO WIDELY SCATTERED MAINLY DIURNAL CONVECTION EACH DAY...WITH TEMPS CLIMBING BACK TO CLIMATOLOGICAL... UPPER 80S TO LOWER 90S...BOTH DAYS. MINS THROUGH THE PERIOD WILL BE BASICALLY CLIMATOLOGICAL...RANGING FROM UPPER 60S TO THE LOW AND MID 70S. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 210 PM TUESDAY... EXPECT VFR CONDITIONS TO PREVAIL ACROSS CENTRAL NC THROUGH MUCH OF THE 24 HOUR TAF PERIOD WITH A BRIEF PERIOD OF MVFR CONDITIONS POSSIBLE WITH ISOLATED THUNDERSTORMS OR MORNING FOG. ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH THE GREATEST COVERAGE ACROSS THE MOUNTAINS AND FOOTHILLS AND IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN. THE CONVECTIVE COVERAGE WILL BE TOO LIMITED TO INCLUDE IN THE TAF BUT HAVE NOTED A BRIEF BKN PERIOD AT KINT/KGSO/KFAY THIS AFTERNOON. THE POTENTIAL FOR A BRIEF PERIOD OF DAYBREAK MVFR FOG IS POSSIBLE AT LOCATIONS WHERE/IF STORMS OCCUR AND ACROSS THE COASTAL PLAIN. FAIR WEATHER IS EXPECTED ON WEDNESDAY MORNING INTO THE EARLY AFTERNOON BEFORE MORE SCATTERED CONVECTION DEVELOPS LATER IN THE DAY. LOOKING FURTHER AHEAD...WIDELY SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE ON WED AFTN/EVE. A BETTER CHANCE OF STORMS DEVELOPS ON THURSDAY AND ESPECIALLY FRIDAY AS A COLD FRONT APPROACHES THE AREA. WIDELY SCATTERED CONVECTION MAY PERSIST INTO THE WEEKEND AS THE COLD FRONT STALLS ACROSS THE REGION. -BLAES && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...BLAES SHORT TERM...BLAES/MLM LONG TERM...MLM AVIATION...BLAES
Hazardous weather outlook, Jul 17, 3:46 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT TUE JUL 17 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 346 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG THUNDERSTORM THIS AFTERNOON AND EVENING COULD PRODUCE LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDICES WILL APPROACH 105 DEGREES ON WEDNESDAY AFTERNOON AND AGAIN THURSDAY AFTERNOON...MAINLY ACROSS THE COASTAL PLAIN...EASTERN PIEDMONT AND THE SANDHILLS.
In the hours before
Special weather statement, Jul 17, 3:46 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT TUE JUL 17 2012 NCZ026-027-041-042-172045- FRANKLIN-JOHNSTON-NASH-WAKE- 346 PM EDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON...NASH...WAKE AND FRANKLIN COUNTIES THROUGH 445 PM EDT... AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROLESVILLE...OR ABOUT 13 MILES NORTHEAST OF RALEIGH...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROLESVILLE.... WENDELL...EMIT...FLOWERS. HAZARDS INCLUDE... PENNY SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. HEAVY RAINFALL AND MINOR FLOODING. THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 16 AND 26. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3592 7805 3559 7841 3592 7862 3616 7841 TIME...MOT...LOC 1945Z 330DEG 16KT 3589 7843 10
Special weather statement, Jul 17, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT TUE JUL 17 2012
NCZ073-172115-
STANLY-
417 PM EDT TUE JUL 17 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 515
PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING WEST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLYLER...
ALBEMARLE... AND FINGER.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3524 8047 3550 8030 3551 8019 3515 8017
3517 8020 3515 8022 3521 8026 3518 8031
3516 8035 3517 8037 3516 8039 3517 8050
3520 8051
TIME...MOT...LOC 2016Z 079DEG 3KT 3533 8026
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 63 min |
| Jul 16, 9:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 34 min |
| Jul 17, 3:46 PM EDT | Special Weather Statement | RAH | Franklin | 59 min |
| Jul 17, 4:37 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 53 min |
| Jul 17, 5:40 PM EDT | Special Weather Statement | RAH | Richmond | 65 min |
| Jul 17, 6:17 PM EDT | Special Weather Statement | RAH | Scotland | 58 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.